Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Jacksonville, FL

March 1, 2003Clinch County, Echols County, Georgia; Hamilton County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 12:41 PM EST for Clinch County, Echols County, Georgia; Hamilton County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 12:41 PM EST (17:41 UTC)
Expired
Mar 1, 2003, 1:30 PM EST
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Hamilton County, FL, Clinch County, GA, Echols County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS52 KJAX 011741
SVRJAX
FLC047-GAC065-101-011830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMILTON COUNTY IN NORTHERN FLORIDA
  SOUTHERN CLINCH COUNTY IN SOUTHEAST GEORGIA
  ECHOLS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 130 PM EST

* AT 1241 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES
  WEST OF NEEDMORE...OR ABOUT 11 MILES NORTHEAST OF JASPER...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 130 PM EST...
  NEEDMORE...
  FARGO...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3062 8245 3060 8269 3053 8295 3072 8300
          3091 8250
$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:00 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 1, 9:00 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EST SAT MAR 1 2003

JUST HAD A REPORT OF SOFTBALL SIZED HAIL IN HAMPTON...BRADFORD
COUNTY WITH SUPERCELL ENTERING CLAY COUNTY. WINDSHIELDS AND WINDOWS
HAVE BEEN KNOCKED OUT ALONG ITS PATH. ENOUGH SAID...BUSY AS ALL
HECK. NO CHANGES TO FORECASTS AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

SANDRIK
Hazardous weather outlook, Mar 1, 12:00 PM EST, 41 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-012300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
RAIN AND THUNDERSTORMS WILL BE WIDESPREAD THIS AFTERNOON AND TONIGHT
WITH THE MAIN AREA OF RAINFALL THIS AFTERNOON ALONG AND NORTH OF THE
STATE LINE. A FEW STORMS MAY BECOME SEVERE AND IT IS POSSIBLE A WATCH
WILL BE NECESSARY LATER TODAY. RAIN WILL BE HEAVY AT TIMES...CAUSING
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR THIS
EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 1, 7:25 AM EST, 5 hours 16 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES
Special weather statement, Mar 1, 9:22 AM EST, 3 hours 19 minutes before
FLZ020-021-011500-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE AND HAMILTON COUNTIES
THROUGH 10 AM EST...

AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER MUCH OF SUWANNEE AND HAMILTON COUNTIES. MOVEMENT WAS
NORTH TO NORTHEAST AROUND 30 MPH. AREAS IN THE PATH OF THESE STORMS
THROUGH 1000 AM EST INCLUDE...WELLBORN...LIVE OAK...HOUSTON...
CROSSROADS...SUWANNEE SPRINGS AND JASPER. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 9:35 AM EST, 3 hours 6 minutes before
FLZ022-023-GAZ150-164-011515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EST SAT MAR 1 2003

...NUMEROUS STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLUMBIA...
NORTHERN BAKER AND SOUTHERN CHARLTON COUNTIES THROUGH 1015 AM...

AT 935 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS NORTH OF INTERSTATE 10. THESE
STORMS WERE MOVING NORTH TO NORTHEAST AROUND 30 MPH. AREAS IN THE
PATH OF THESE STORMS THROUGH 1015 AM INCLUDE...ST. GEORGE AND
TAYLOR. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 10:07 AM EST, 2 hours 34 minutes before
FLZ024-025-011545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NASSAU COUNTY AND DUVAL
COUNTY THROUGH 1045 AM...

AT 1007 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF BALDWIN...OR ABOUT
20 MILES SOUTHWEST OF CALLAHAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN...BRYCEVILLE...
NASSAU VILLAGE-RATLIFF...JACKSONVILLE INTERNATIONAL AND DOWNTOWN
JACKSONVILLE THROUGH 1045 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 11:01 AM EST, 1 hour 40 minutes before
FLZ024-025-011655-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST SAT MAR 1 2003

A BAND OF STRONG THUNDERSTORMS ALONG THE BEACHES WILL MOVE EAST INTO
THE COASTAL WATERS BY 1110 AM.  ANOTHER BAND OF STRONG THUNDERSTORMS
JUST WEST OF JACKSONVILLE WILL AFFECT THE AREA THROUGH 12 PM WITH
THE MAIN THREAT BEING HEAVY DOWNPOURS.

GUSTY WINDS UP TO 50 MPH...HEAVY RAINFALL...AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.  STREET FLOODING MAY DEVELOP.

A FLOOD ADVISORY FOR DUVAL AND NASSAU COUNTIES CONTINUES UNTIL 1230
PM.

MZ
Local storm report, Mar 1, 11:14 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1114 AM EST SAT MAR 1 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    HAMPTON                   FL   4.50 INCH HAIL
03/01/03   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT

0840 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           LARGE HAIL TO QUARTER
                                          SIZED AT FLEMING
                                          ISLANDREPORTED BY SKYWARN
                                          SPOTTER

0830 AM    PENNEY FARMS              FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0810 AM    KEYSTONE HEIGHTS          FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0920 AM    BELLMORE                  FL   1.75 INCH HAIL
03/01/03   CLAY                           GOLFBALL SIZED HAIL ON
                                          SR-21 COVERED GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0845 AM    BROOKER                   FL   1.50 INCH HAIL
03/01/03   BRADFORD                       HAIL REPORTED THE SIZE OF
                                          PING PONG BALLSREPORTED BY
                                          LAW ENFORCEMENT

1000 AM    FRUIT COVE                FL   .75 INCH HAIL
03/01/03   ST JOHNS                       REPORTED BY LAW
                                          ENFORCEMENT

0833 AM    2 NW WALDO                FL   1.50 INCH HAIL
03/01/03   ALACHUA                        ALONG CR - 1475 COULD HEAR
                                          THE HAIL COMING.REPORTED BY
                                          GENERAL PUBLIC

0810 AM    ALACHUA                   FL   1.00 INCH HAIL
03/01/03   ALACHUA                        QUARTER SIZE AND LARGER
                                          KNOCKING OUT WINDSHIELDS ON
                                          I-75REPORTED BY LAW
                                          ENFORCEMENT

0830 AM    10 N GREEN COVE SPRINGS   FL   .88 INCH HAIL
03/01/03   CLAY                           REPORTED BY GENERAL PUBLIC

0836 AM    ORANGE PARK               FL   .75 INCH HAIL
03/01/03   CLAY                           OFF SR-220REPORTED BY
                                          GENERAL PUBLIC

0836 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           QUARTER SIZED IN EAGLE
                                          HARBORREPORTED BY GENERAL
                                          PUBLIC

0800 AM    ALACHUA                   FL   60 MPH TSTM WIND GUST
03/01/03   ALACHUA                        WITH DIME SIZED
                                          HAILREPORTED BY BROADCAST
                                          MEDIA

0815 AM    6 W WALDO                 FL   1.75 INCH HAIL
03/01/03   ALACHUA                        DAMAGED CARS COVERED
                                          GROUND AND DAMAGED
                                          HOMESREPORTED BY SKYWARN
                                          SPOTTER

PTW

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:04 AM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist41 min
Mar 1, 6:49 AM ESTSevere Thunderstorm WarningJAXAlachua41 min
Mar 1, 7:32 AM ESTSevere Thunderstorm WarningJAXGilchrist43 min
Mar 1, 7:51 AM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 1, 7:57 AM ESTSevere Thunderstorm WarningJAXClay48 min
Mar 1, 8:11 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee49 min
Mar 1, 8:26 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford34 min
Mar 1, 8:29 AM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns46 min
Mar 1, 8:47 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia43 min
Mar 1, 8:53 AM ESTSevere Thunderstorm WarningJAXClay37 min
Mar 1, 8:58 AM ESTSpecial Marine WarningJAX62 min
Mar 1, 9:07 AM ESTSpecial Marine WarningJAX53 min
Mar 1, 9:29 AM ESTSevere Thunderstorm WarningJAXClay31 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningJAXSaint Johns53 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Mar 1, 10:18 AM ESTSpecial Marine WarningJAX117 min
Mar 1, 11:58 AM ESTSpecial Marine WarningJAX2 hr
Mar 1, 3:38 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia52 min
Mar 1, 3:51 PM ESTSpecial Marine WarningJAX54 min
Mar 1, 6:53 PM ESTSpecial Marine WarningJAX97 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.